Hail, Stephens
- When
- May 22, 7:35 AM CST
- Where
- Stephens County, 1.21 mi S of Duncan
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.483, -97.964
The report was relayed through mPING. The event time is adjusted based on radar observations.
Multiple rounds of hail-producing thunderstorms impacted portions of the WFO Norman Forecast Area on the 22nd. Morning convection was initiated by moist isentropic ascent in low to mid-levels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Multiple rounds of hail-producing thunderstorms impacted portions of the WFO Norman Forecast Area on the 22nd. Morning convection was initiated by moist isentropic ascent in low to mid-levels. With sufficient elevated instability and wind shear already in place, a few transiently organized thunderstorms produced hail from south-central into north-central Oklahoma. Thunderstorm intensity gradually increased towards midday, culminating in the development of a more robust, right-moving supercell thunderstorm over Carter and Love Counties. This storm generated multiple reports of very large hail, thunderstorm wind damage and flooding.
Following a brief early afternoon lull, additional thunderstorms developed by late afternoon across southwestern Oklahoma and western-north Texas. This activity was initiated near convective outflow boundaries from prior thunderstorms and enhanced by strong surface heating. The resulting environment featured strong instability, steep lapse rates, and favorable deep-layer wind shear for organized thunderstorms. Multiple splitting supercell thunderstorms emerged in this regime, producing widespread reports of large to very large hail during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 22, 4:02 AM CST, 3 hours 33 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Norman OK 502 AM CDT Thu May 22 2025 ...New AVIATION... .KEY MESSAGES... Updated at 500 AM CDT Thu May 22 2025 - Shower and thunderstorm chances return today/Thursday and continue into the holiday weekend. All-day precipitation potential is not currently expected during this time. - Severe weather will be possible each day through Sunday. Large hail and damaging wind gusts will be the main concern. - Cooler temperatures are possible behind a front early next week. && .NEAR TERM... (Today and tonight) Issued at 310 AM CDT Thu May 22 2025 Scattered shower and thunderstorm potential returns to the forecast today. A surface front continues to make slow southward progress early this morning, currently near Interstate 40. Initial widely scattered precipitation cores will be possible by as early as ~8-10 AM this morning across central and eastern Oklahoma, as a (weakening) low-level jet and edge of an advected moisture/instability plume intercept the frontal zone. While brief heavy rainfall-lightning will be the main hazards with this initial wave of activity, some threat for hail (even severe hail) cannot be discounted given ~750-1500 J/kg of MUCAPE in the ascent path (along with sufficient deep-layer wind fields). The current favored solution through the remainder of the day is for any activity that develops (and persists) towards midday to intensify as it moves into portions of south-central and southeast Oklahoma, coincident with a destabilizing boundary layer. Additional scattered thunderstorms are likely to emerge further to the north and west (perhaps as far north as the I-40 corridor/OKC metro area) along and south of a reinforcing surface front. Given a well-mixed boundary layer, steep lapse rates, and significant instability, damaging downburst wind gusts are likely with strongest thunderstorms. Additionally, provided sufficient (~40-50 knots) deep-layer wind shear overlapping impressive thermodynamic fields, very large hail will also be of concern with more persistent/undisturbed convection. Activity should generally begin to wane and/or move southward out of the area towards ~10-11 PM. The front will also offer a notable gradient in afternoon and evening temperatures across the region, with upper-70s common behind the front compared to 90s ahead. Ungar && .SHORT TERM... (Friday through Saturday night) Issued at 310 AM CDT Thu May 22 2025 Friday: The aforementioned front is expected to lift back northward as a modified/effective warm front during the predawn hours of Friday morning, as cyclogenesis begins across the Central High Plains. A renewed round of isentropically-driven shower/thunderstorm activity is likely across central into northeastern Oklahoma during the morning hours. A few thunderstorms may contain some risk for hail, though with a majority of activity expected to be along and east of the instability axis, concern for severe weather with this activity remains low at this time. A round of widely scattered afternoon into evening thunderstorms is expected across the Texas Panhandle. A few of these storms may propagate eastward into western portions of the forecast area late in the evening on Friday with some concern for hail and damaging wind gusts. Additional activity is once again expected across central into eastern Oklahoma late in the evening Friday into early Saturday, in response to an increasing warm air advection regime. A few stronger thunderstorms in this regime may harbor a risk for hail. Saturday: Additional thunderstorm and severe weather chances will continue into the first day of the holiday weekend. Another front looks to surge into portions of northwestern Oklahoma on Saturday morning, with slow southeastward evolution expected during the daytime. Despite being placed beneath a shortwave upper ridge, with evidence of neutral or slightly rising mid-level heights, scattered thunderstorms are expected to emerge, possibly focused near a pseudo-triple point from the eastern Texas Panhandle into west-central Oklahoma. Despite marginally sufficient deep-layer wind profiles, very strong instability and steep lapse rates will help compensate to promote concern for severe weather (damaging wind gusts and large hail) with any sustained thunderstorm into the afternoon and evening. Saturday will also be quite hot near/south of the boundary, with an axis of upper-90s to perhaps 100-degrees currently advertised from portions of western-north Texas into western Oklahoma. Ungar && .LONG TERM... (Sunday through Wednesday) Issued at 310 AM CDT Thu May 22 2025 The stormy pattern will roll on into Sunday, focused once again near a frontal boundary as a weak upper wave begins to translate eastward. With continued strong instability and sufficient wind profiles, some severe weather risk is likely to remain, though details on coverage/areas/severity are murky and will likely be highly dependent on evolution of previous day(s) thunderstorms and the aforementioned front. The surface front looks likely to accelerate east of the forecast area by early Monday, with very pleasant/unseasonably cool high temperatures (low to mid-70s) possible on Monday and Tuesday. A low (20-30%) chance for precipitation exists on Monday afternoon across the southern tier of the area, though this concern will be highly dependent on how fast the front moves/clear during the day. Ungar && .AVIATION... (12Z TAFS) Issued at 500 AM CDT Thu May 22 2025 VFR/MVFR ceilings expected this TAF period. Storms are expected to develop in parts of central OK later this morning. Storm chances will continue this afternoon/evening in parts of central and southern OK and western north TX. Some of the storms could become severe with hail and strong variable winds possible. A frontal boundary is expected to continue to move south today causing winds to shift towards the NE. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 79 60 81 67 / 30 20 50 40 Hobart OK 88 61 87 67 / 20 30 30 20 Wichita Falls TX 90 64 89 72 / 50 40 20 20 Gage OK 80 57 83 61 / 0 20 20 20 Ponca City OK 78 56 72 61 / 10 10 60 70 Durant OK 85 64 85 72 / 50 30 20 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && NEAR TERM...09 SHORT TERM...09 LONG TERM....09 AVIATION...25
Special Weather Statement
National Weather Service Norman OK
807 AM CDT Thu May 22 2025
OKZ027-038-039-044-221330-
Grady OK-Cotton OK-Stephens OK-Comanche OK-
807 AM CDT Thu May 22 2025
...A strong thunderstorm will impact portions of southeastern
Comanche, southwestern Grady, northwestern Stephens and northeastern
Cotton Counties through 830 AM CDT...
At 807 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Duncan, moving east at 30 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Duncan, Marlow, Bray, Central High, and Hulen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3446 9826 3468 9826 3471 9782 3444 9780
TIME...MOT...LOC 1307Z 266DEG 25KT 3456 9818
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SIXThe Altus AFB radar (KFDR), 94 km away, was scanning. The volume nearest the first event began at 13:35 UTC.
36 hail, 5 flash flood, 3 thunderstorm wind. Local standard time, as filed.
The report was relayed through mPING. The event time is adjusted based on radar observations.
The report was relayed through mPING.
Multiple emergency management and public confirmations of quarter-size hail in the community of Healdton.
The report was relayed through mPING.
The event time is estimated from radar observations.
A video from near the intersection of 56th Street and Coyle Road was relayed by emergency management.
The report was relayed through mPING.
An image from near the intersection of Range Road and 80th Street was relayed by emergency management. The event time is estimated from radar observations.
Significant roadway flooding, with an estimated water depth of one foot, occurred along Hewitt Road just west of Midway Road. The event time is approximate.
A relayed image shows swift moving water, with an estimated depth of at least 10 inches, across a portion of Keller Road. The event time is approximate.
A portion of Memorial Road was washed out due to flooding along a dry creek. The event time is approximate.
A relayed image shows significant roadway flooding along El Dorado Street. The event time is approximate.
The report was relayed through mPING. Hail size increased from quarter-size to half dollar-size at this location between 1013 and 1023 LST.
The report was relayed through mPING.
An image was relayed by emergency management.
An image was shared on social media.
The report was relayed through mPING.
Hailfall occurred along Oklahoma Highway 18, approximately three miles south of the community of Chandler.
The location is approximate.
Intermittent roadway flooding occurred along U.S. Highway 77 from near the community of Marietta to near the Love County line. The event time is approximate.
An image from along Eastman Road was shared. The location is approximate, and the event time is estimated from radar observations.
Burneyville (BURN) Mesonet observation.
Burneyville (BURN) Mesonet observation.
An image from along Gladney Lake Road was shared. The location is approximate, and the event time is estimated from radar observations.
A portable outbuilding was overturned and tossed into trees along Hutchins Road, just east of Interstate 35. The event time is estimated from radar observations.
A report of wind-driven hailfall along Interstate 35, just south of the Winstar Casino. The location is approximate.
The report was relayed through mPING.
The report was relayed through mPING.
Multiple images showing ruler measurements were shared. The event time is estimated from radar observations.
An image showing a ruler measurement was relayed by emergency management. The event time is estimated from radar observations.
Multiple images were relayed by emergency management. The location is approximate.
The event time is estimated from radar observations.
Hailfall occurred near the intersection of County Roads 1780 and 2910. The event time is estimated from radar observations.
The event time is estimated from radar observations.
An image was shared. The location is approximate, and the event time is estimated from radar observations.
The event time is estimated from radar observations.
The report was relayed through mPING.
Hailfall occurred near the intersection of U.S. Highway 81 and Refinery Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2025Every state in 2025This day in weather historyWarnings in Oklahoma, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260415, 1260416, 1260417, 1260420, 1260423, 1260433, 1260454, 1260431, 1260432, 1260430, 1260434, 1261716, 1261717, 1261718, 1261719, 1260436, 1260435, 1260437, 1264315, 1260439, 1260438, 1260440, 1261720, 1260456, 1260445, 1260446, 1260448, 1260451, 1260447, 1260458, 1260457, 1260475, 1260797, 1260474, 1260800, 1260803, 1260814, 1260810, 1260819, 1260818, and more.